Drug-induced TE - A Timeline Question

Telogen effluvium, alopecia areata, hair shaft disorders, etc.
Post Reply
Tanguera
Posts: 2
Joined: Thu Feb 12, 2015 8:47 am

Drug-induced TE - A Timeline Question

Post by Tanguera » Thu Feb 12, 2015 5:54 pm

My question: Is it biologically possible for a (non-chemotherapy) medication to have triggered TE such that there could be noticeable thinning (certainly at the crown) in 31 days? Note that my hair never shed in clumps; it's just that the shedding was significantly more than normal.

Background: I have been on 4 medications to treat Atrial Fibrillation since February 2014, one of which was a (low-dose) beta-blocker. On October 1st (that is, after 7 months of that regimen), I started a different (low-dose) beta-blocker. On October 31st, my hairdresser quietly noticed noticeable thinning at my crown. The TE didn't catch my attention until a few days later, when I noticed that I sure was combing out more hair in the sink than I normally do just after a haircut.

Since I am still on this beta-blocker, I am trying to figure out if it could be the culprit! The reason I was initially suspicious was because the thinning was evident within 31 days after the new drug. However, after reading about hair biology -- on this site and at keratin.com -- I wondered if indeed there was enough time for all of this to have occurred within 31 days. Just when I don't think it is likely, I read something that makes me think it is possible; e.g., that a trigger can shift many follicles already in categen (as well as anagen) into telegen.

Also compelling me to seriously consider that the current beta-blocker could be the culprit is that it is apparently unusual for one of the meds I was on for 7 months to suddenly cause TE. [Since February, I have been taking Xarelto (a relatively new anti-coagulant), and low doses of two calcium-channel blockers. I am now taking the beta-blocker Nebivolol but was on Bisoprolol until October 1st. All of these are associated with hair loss, with the current beta blocker the least likely to... That said, being a female over 60, I am highly-susceptible (relatively speaking) from tables I have seen.] But, I realize that there is a wide range of individual variability not to mention that the TE may not even be drug-induced...

Tests in December showed a Serum Ferritin of 41 in a 10-291 range, a TSH of 1.40, and a Free T4 of 1.38 (both also in the normal range).

In conclusion, the burning question is about the likelihood that the med started on October 1st could have resulted in noticeable thinning in 31 days (given that my hair never fell out in clumps).

I would be very grateful for opinions on this matter and/or references to Web sites, articles or researchers from which/whom I could learn how unlikely it is that the current beta-blocker triggered my TE. (The TE was confirmed by a dermatologist, but he declared that he doesn't know enough to answer my question.)

Thank you so much in advance for any guidance on this matter.

Tom Hagerty
Site Admin
Posts: 620
Joined: Mon Dec 06, 2010 9:21 am

Re: Drug-induced TE - A Timeline Question

Post by Tom Hagerty » Fri Feb 13, 2015 10:51 am

I have been on 4 medications to treat Atrial Fibrillation since February 2014...
I know several men who are on one or two medications for A Fib. These men have hair problems but of course I have no idea if these problems are related to the meds. I do know, though, that one of the side effects of A Fib drugs is hair loss.
I would be very grateful for opinions on this matter...
I have just a superficial knowledge of how A Fib drugs might trigger TE and what the timeline is. Kevin McElwee who used to write the articles for keratin.com has a vast knowledge of this subject but he does not reply to messages anymore.

I'd like you to read an article by Dr. William Davis - wheat-and-atrial-fibrillation/Wheat and Atrial Fibrillation - A look at the Correlation.

I was impressed by Dr. Davis book Wheat Belly when I read it last year. I vaguely remember that he mentioned gluten as a possible trigger for A Fib. Check the book out at the library. You'll like his style. Read some of the 4500 five-star reviews on Amazon.

Your message indicates that you have done research about health problems and you've had all the tests. Is it really necessary that you take all those pills to keep your problem in check? The hair follicles are sensitive to any change. The active ingredients in your meds are probably not making them happy.

"Anyone in A-Fib is almost certainly magnesium deficient. Adequate intracellular magnesium is essential to normal tissue and organ function. Low magnesium is associated with cardiac abnormalities, fibrillation, and vascular and muscle spasms, and is seen in cardiac failure. While Magnesium (Mg) is one of the main components of heart cell functioning, it seems to be chronically lacking in most diets. Magnesium deficiencies range from 65% to 80% in general populations in the US and globally. At least 80% of Americans are deficient in magnesium."

That's from a-fib.com - a good resource.

Tanguera
Posts: 2
Joined: Thu Feb 12, 2015 8:47 am

Re: Drug-induced TE - A Timeline Question

Post by Tanguera » Fri Feb 13, 2015 4:47 pm

Thank you very much, Mr. Hagerty, for your reply.

I am grateful for the book and Web site references; it is high time to focus on AFib as a research endeavor.

Since my AFib is persistent rather than intermittent, will pay especially close attention to literature addressing that situation. Although Dr. Davis' article addressed intermittent, it was certainly very, very interesting.

It would be wonderful to be on fewer medications (and more wonderful to be on none...). The electrophysiologist will probably not ever want to pull the plug on the anti-coagulant given my age (which gives me an extra point for stroke risk). Ended up with three other (blood pressure) meds because he didn't want to prescribe very much of any one med in an effort to avoid side effects. Am very eager to study a-fib.com prior to my next doctor appointment.

Sadly, I am not a very bright bulb and perhaps should have simply asked if -- given the cycles that follicles go through -- you knew whether a trigger for Telegen Effluvium could have caused noticeable thinning in 31 days (given that hair wasn't falling out in clumps or in very great numbers). Keratin.com was very educational and almost went far enough for me but not quite, but as flagged above am not that sharp!

Thank you for your generosity with your time and for providing this service to the hair loss community.

Post Reply